Alert archive / Kansas / Frost Advisories in 2017

Frost Advisory 4, NWS Topeka, KS

October 10, 20175 counties in Kansas

NWS Topeka, KS issued this frost advisory at Oct 10, 2017, 1:42 PM CDT for 5 counties in Kansas. It took effect at Oct 11, 2017, 12:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Oct 10, 2017, 1:42 PM CDT (18:42 UTC)
In effect from
Oct 11, 2017, 12:00 AM CDT
Expired
Oct 11, 2017, 9:01 AM CDT
In force
9 hr
Issued by
NWS Topeka, KS

Counties Dickinson County, KS, Geary County, KS, Marshall County, KS, Morris County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 48 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 6.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
363 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

078 
WWUS73 KTOP 101842
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
142 PM CDT Tue Oct 10 2017

KSZ008-009-020-021-034-110300-
/O.NEW.KTOP.FZ.W.0001.171011T0500Z-171011T1500Z/
Republic-Washington-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, 
and Bennington
142 PM CDT Tue Oct 10 2017

...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
WEDNESDAY...

The National Weather Service in Topeka has issued a Freeze
Warning, which is in effect from midnight tonight to 10 AM CDT
Wednesday. 

* TEMPERATURE...Lows Wednesday morning are expected to be between
  30 and 33 degrees. 

* IMPACTS...Any tender vegetation could be killed. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. Any vegetables still growing should be harvested
and outdoor plants brought inside or covered up. 

&&

$$

KSZ010-022-035>037-110300-
/O.NEW.KTOP.FR.Y.0001.171011T0500Z-171011T1500Z/
Marshall-Riley-Dickinson-Geary-Morris-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Manhattan, Abilene, Herington, Junction City, and Council Grove
142 PM CDT Tue Oct 10 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM CDT
WEDNESDAY...

The National Weather Service in Topeka has issued a Frost
Advisory, which is in effect from midnight tonight to 10 AM CDT
Wednesday. 

* TEMPERATURE...Lows Wednesday morning are expected to be between
  33 and 36 degrees. 

* IMPACTS...Any tender vegetation could be damaged. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected. Any 
vegetables still growing should be harvested and outdoor plants 
brought inside or covered up. 

&&

$$

Wolters
2 follow-up statements
265 
WWUS73 KTOP 110232
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
932 PM CDT Tue Oct 10 2017

KSZ008-009-020-021-034-111500-
/O.CON.KTOP.FZ.W.0001.171011T0500Z-171011T1500Z/
Republic-Washington-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, 
and Bennington
932 PM CDT Tue Oct 10 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT WEDNESDAY...

* TEMPERATURE...Lows Wednesday morning are expected to be 
  between 30 and 33 degrees. 

* IMPACTS...Any tender vegetation could be killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. Any vegetables still growing should be harvested
and outdoor plants brought inside or covered up.

&&

$$

KSZ010-022-035>037-111500-
/O.CON.KTOP.FR.Y.0001.171011T0500Z-171011T1500Z/
Marshall-Riley-Dickinson-Geary-Morris-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Manhattan, Abilene, Herington, Junction City, and Council Grove
932 PM CDT Tue Oct 10 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT WEDNESDAY...

* TEMPERATURE...Lows Wednesday morning are expected to be 
  between 33 and 36 degrees. 

* IMPACTS...Any tender vegetation could be damaged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected. Any
vegetables still growing should be harvested and outdoor plants
brought inside or covered up.

&&

$$
308 
WWUS73 KTOP 111401
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
901 AM CDT Wed Oct 11 2017

KSZ008-009-020-021-034-111515-
/O.CAN.KTOP.FZ.W.0001.000000T0000Z-171011T1500Z/
Republic-Washington-Cloud-Clay-Ottawa-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, 
and Bennington
901 AM CDT Wed Oct 11 2017

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Topeka has cancelled the Freeze
Warning. Temperatures have warmed above freezing and will continue
to warm up into the 60s this afternoon.

$$

KSZ010-022-035>037-111515-
/O.CAN.KTOP.FR.Y.0001.000000T0000Z-171011T1500Z/
Marshall-Riley-Dickinson-Geary-Morris-
Including the cities of Marysville, Blue Rapids, Frankfort, 
Manhattan, Abilene, Herington, Junction City, and Council Grove
901 AM CDT Wed Oct 11 2017

...FROST ADVISORY IS CANCELLED...

The National Weather Service in Topeka has cancelled the Frost
Advisory. Temperatures will continue to warm into the 60s this
afternoon.

$$

Wolters

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Oct 10, 12:24 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Oct 10, 12:24 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1224 PM CDT Tue Oct 10 2017

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 308 AM CDT Tue Oct 10 2017

Mid level low pressure is currently located over southwest KS and is
forecasted to lift northeastward throughout the day. Ahead of the
low pressure system isentropic ascent over northeast KS is
supporting isolated to scattered showers. A mid level dry punch has
also spread over the area, which is providing steeper lapse rates
above the moist layer in the lower levels. Instability seems to be
on the order of a few hundred j/kg so only expecting minimal
lighting. The chance for isolated to scattered showers will continue
through the morning hours with the better coverage remaining around
the NE/KS state line. Later this morning the mid level low pressure
will lift over the forecast area. Water vapor shows that the low is
associated with an area of deeper moisture. This along with mid
level frontogenesis and positive vorticity advection should support
another round of showers later this morning through the afternoon.
The exact coverage of this precipitation is somewhat unknown at this
point given subtle model differences. Brief periods of moderate
rainfall rates could be possible during this time frame as depicted
by some of the high res guidance showing QPF upwards of half an inch
in isolated spots.

The diurnal temperature swing will be muted today given the
reinforcement of cool air north of the front, widespread cloud
cover, and scattered precipitation expected. Therefore highs will
only reach the mid to upper 40s. The surface low pressure will drift
eastward today through MO so the pressure gradient should gradually
relax, but wind gusts will generally remain around 20 to 30 mph
until this evening when they decrease. This evening the mid level
low pressure lifts over the mid MS valley allowing surface high
pressure to build into the area. This surface ridge is forecasted to
set up through central KS tonight, which will support clear skies
and calm winds. The only exception will be portions of northeast KS
where some low level moisture remains in place keeping low stratus
over those locations. If this is correct the lows may need to be
adjusted higher. Across central KS the lows tonight may drop into
the mid 30s while upper 30s elsewhere. Therefore there is a chance
for frost especially in the sheltered valleys. Will let the day
shift fine tune the low temperatures as well as the cloud cover
location and timing in order to see if a frost advisory will be
needed.

.LONG TERM...(Wednesday through Monday)
Issued at 308 AM CDT Tue Oct 10 2017

Wednesday through Friday, a broad upper level trough will develop
across the western conus with an amplified downstream ridge across
the eastern US. Expect southwesterly flow at mid levels to increase
across the central plains which will cause a lee surface trough to
amplify across the high plains. After a cool start Wednesday morning
light and variable winds will gradually become southeasterly with
highs in the mid 60s. As the southerly winds increase Thursday and
Friday expect WAA to help warm highs into the mid to upper 70s on
Thursday and lower to mid 80s by Friday.

Friday night through Saturday night, the upper trough across the
western US will move east across the plains. A surface cold front
will begin to slowly push southeast across the CWA late Friday
night and through the day on Saturday. There will be enough
residual gulf moisture return and ascent ahead of the approaching
H5 trough for periods of showers and a few thunderstorms late
Friday nigh through Saturday night. Highs on Saturday will range
from the mid 60s across north central KS, northwest of the
surface front, to the upper 70s in the warm sector across east
central KS.

Sunday through Tuesday, there may be a few post frontal showers
Sunday morning across east central KS but these should shift east of
the CWA as the upper level trough lifts northeast into the upper
midwest by Sunday afternoon. Skies Sunday afternoon should clear
with highs in the upper 60s to lower 70s. The upper level flow will
be from the west-northwest early next week with the stronger H5 jet
max located across the northern plains. At the surface a broad area
of high pressure will move southeast across the southern plains.
Expect dry conditions early next week with mostly clear skies. Highs
Monday and Tuesday will be in the lower to mid 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1224 PM CDT Tue Oct 10 2017

With the upper low lifting northeast, forecast is mainly timing
the improvement to the MVFR CIGS. RAP and NAM solutions are
holding onto the low clouds across eastern KS through the night.
So the biggest change is to keep low clouds in for TOP and FOE
until Wed morning. Otherwise precip will come to an end as the
upper low passes with VFR conditions expected by the late morning
Wednesday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Sanders
LONG TERM...Gargan
AVIATION...Wolters
Hazardous weather outlook, Oct 10, 3:27 AM CDT, 10 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
327 AM CDT Tue Oct 10 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-110830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
327 AM CDT Tue Oct 10 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Isolated thunderstorms are possible Today across much of the
area.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Frost may develop late Tonight and early Wednesday morning along
and west of a line from Emporia to Seneca.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 1:42 PM CDTFreeze WarningTOPClay, Cloud, Ottawa, Republic, Washington19 hr

Nearby

Frost Advisories in Kansas, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.